Assignment: skin infection
Assignment: skin infection
Question 1 A 15-year-old boy is being carefully monitored for a skin infection and is being given ciprofloxacin. The nurse will observe for which of the following?
Question 2 A patient has been admitted to the critical care unit of the hospital with bacterial septicemia that has failed to respond to initial antibiotic treatment. The patient’s most recent blood cultures reveal the presence of methicillin-resistant Staphylococcus aureus (MRSA) in the patient’s blood. The nurse will anticipate that this patient will likely require intravenous administration of what antibiotic?
B) Penicillin G
D) Doripenem (Doribax)
Question 3 Mr. Laird is a 49-year-old electrician who experienced severe burns on his trunk, arms, and hands in a workplace accident 2 weeks ago. Part of his current wound care regimen involves the daily application of silver sulfadiazine to his wounds.The nurses who are providing care for Mr. Laird in the burns and plastics unit of the hospital should perform what action when administering this medication?
A) Apply a layer of silver sulfadiazine that is sufficiently thick to make the wound bed invisible.
B) Cleanse the wound of debris prior to applying the silver sulfadiazine
C) Apply a thin layer of the drug to Mr. Laird’s wound beds using clean technique.
D) Perform thorough wound care immediately after the application of silver sulfadiazine
Question 4 A patient is prescribed ganciclovir to treat a CMV infection. An oral dosage is prescribed. To help increase bioavailability of the drug, the nurse will encourage the patient to take the medication
A) with high-fat meals
B) with orange juice
C) on an empty stomach
D) with high-protein meals
Question 5 A patient has endocarditis and is taking gentamicin. The nurse will be sure to monitor which of the following?
A) Potassium level
B) Creatinine clearance
C) Serum albumin level
D) Prothrombin time
Question 6 A 30-year-old woman who is in the first trimester of pregnancy has presented to her primary care provider with a 4-day history of a reddened, itchy left eye that is crusted with purulent exudate. The clinician suspects a bacterial, rather than viral, etiology. How will the patient’s pregnancy affect the potential use of ciprofloxacin to treat her conjunctivitis?
A) Ciprofloxacin is safe to use in pregnancy and the patient may use to same dose and route as a nonpregnant patient
B) The use of ciprofloxacin is contraindicated in pregnancy
C) It is safe for the patient to use topical ciprofloxacin but the oral route is potential teratogenic
D) The patient will require a lower dose and longer course of ciprofloxacin than a nonpregnant, adult patient
Question 7 A nurse has questioned why a patient’s physician has prescribed a narrow-spectrum antibiotic rather than a broad-spectrum drug in the treatment of a patient’s infection. Which of the following facts provides the best rationale for the use of narrow-spectrum antibiotics whenever possible?
A) Broad-spectrum antibiotics confound the results of subsequent culture and sensitivity testing.
B) Narrow-spectrum antibiotics normally require a shorter duration of treatment
C) The efficacy of most narrow-spectrum antibiotics has not been proven
D) The use of broad-spectrum antibiotics can create a risk for a superinfection
Question 8 A 72-year-old patient is prescribed ophthalmic ciprofloxacin for a bacterial infection in her right eye. The nurse will teach her to observe for which of the following adverse effects of the drug?
A) Lid margin crusting and pruritus
B) Cognitive changes
C) Nephrotoxicity and neurotoxicity
D) Tendon ruptures
Question 9 A patient has been prescribed oral tetracycline.The nurse will instruct the patient to take the drug
A) on an empty stomach 1 hour before or 2 hours after taking any meals or other drugs.
B) with a meal.
C) with milk or fruit juice.
D) at bedtime only.
Question 10 A 20-year-old female patient is receiving topical clindamycin for acne vulgaris. She develops a rash and urticaria along with severe itching where the medication is applied. The nurse will formulate which of the following nursing diagnoses for the patient?
B) Risk for Injury related to allergic reactions
C) Imbalanced Nutrition: Less than Body Requirements
D) Risk of Injury related to blood dyscrasia
drug therapy, including INH and rifampin. A priority assessment by the nurse will be to monitor which combination of laboratory test results?
A) Serum alanine transaminase, aspartate transaminase, and bilirubin
B) Red blood count, white blood count, and differential
C) Thyroid-stimulating hormone, thyroxine, and triiodothyronine levels
D) Fasting blood sugar and 2-hour postprandial blood sugar
Question 12 An immunocompromised cancer patient has developed cryptococcal meningitis and been admitted to the intensive care unit for treatment with amphotericin B. How should the nurse most safely administer this drug?
A) Hang the drug by piggyback with lactated Ringer’s and infuse over several hours to minimize the risk of infusion reaction
B) Infuse the drug over 2 to 4 hours into a central line using an infusion pump
C) Flush the patient’s central line with normal saline and infuse the amphotericin B by intravenous push over 5 to 7 minutes.
D) Place the patient on a constant infusion of amphotericin B at a rate determined by the patient’s body weight.
Question 13 A nurse is aware that the concept of selective toxicity is foundational to antimicrobial therapy. Which of the following statements most accurately describes selective toxicity?
A) A drug harms microbes without harming human cells
B) A drug’s effect on microorganisms is proportionate to dose
C) Most microbes may be collected from a host and cultured on an alternative medium
D) A drug can be isolated and produced in a controlled manner in a laboratory setting
Question 14 An immunocompromised patient in a critical care setting has developed a respiratory infection that has been attributed to methicillin-resistant Staphylococcus aureus (MRSA). The nurse should anticipate that the patient will require treatment with
D) an antistaphylococcic penicillin
Question 15 Laboratory testing has confirmed that a patient has chloroquine-resistant malaria and the patient’s physician has prescribed quinine along with an adjunctive drug. The nurse should question the physician’s order if the patient has a history of
A) osteoporosis or low bone density
B) chronic obstructive pulmonary disease (COPD)
C) diabetes mellitus
D) cardiac arrhythmias
Question 16 A 46-year-old man is receiving a quinupristin/dalfopristin IV infusion for a life-threatening infection. Which of the following would be most important for the nurse to monitor?
A) Increased heart rate
C) Infiltration, edema, or phlebitis at the infusion site
D) Nausea and vomiting
Question 17 A patient with AIDS has developed a number of secondary infections in recent weeks, including Kaposi’s sarcoma. As a result of this most recent diagnosis, his care team has opted to begin treatment with interferon alfa-2a. The nurse is aware that this drug will address the etiology of Kaposi sarcoma by
A) inhibiting tumor growth by enhancing inflammation
B) potentiating the effects of phagocytes and macrophages
C) causing mutations in the DNA of cancerous cells
D) increasing the production of B cells and T cells
Question 18 Sulconazole has been prescribed for a patient with tinea pedis. The nurse will instruct the patient to use the topical agent
A) once a day
B) twice a day
C) three times a day
D) as needed
Question 19 Which of the following is critical to helping prevent development of resistant strains of microbes in patients?
A) Limit the exposure of bacteria to an antimicrobial agent
B) Keep the antimicrobial drug dosage high
C) Maintain the optimum duration of the antimicrobial agent
D) Maintain the maximum safe frequency of antimicrobial drug ingestion
Question 20 Which of the following nursing actions is most important in achieving successful antimicrobial therapy with vancomycin?
A) Provide maximum physical comfort to the patient
B) Monitor serum drug level
C) Taper down the drug dosage gradually
D) Promote adequate intake of fluids and nutrients
Question 21 A patient is being treated for Mycoplasma pneumoniae pneumonia. She is allergic to penicillin and is being given azithromycin (Zithromax) in capsule form. The nurse will inform the patient that she will need to take the capsule
A) with food
B) on an empty stomach
C) with or without food
D) immediately after she eats
Question 22 A patient is taking rifampin (Rifadin) for active TB. When discussing this drug with the patient, the nurse should stress that
A) the drug usually causes cardiac arrhythmias
B) the drug frequently causes seizure activity
C) facial flushing may appear but will go away once therapy is concluded
D) body fluids such as urine, saliva, tears, and sputum may become discolored
Question 23 A nurse is explaining the use of acyclovir therapy to a 72-year-old man. Nephrotoxicity is discussed as a major adverse effect in older patients. To minimize the risk of the patient developing this adverse effect, the nurse will advise him to
A) take the tablets on an empty stomach
B) decrease the drug dosage if initial symptoms of nephrotoxicity appear
C) stay well hydrated by drinking at least eight 8-oz glasses of water daily
D) eat light meals every day
Question 24 A 9-year-old boy was bought to his primary care provider by his mother with signs and symptoms of hookworm infection and will be sent home with a prescription for mebendazole. When provided patient and family education, the nurse should teach the mother with which of the following measures to avoid reinfection following treatment?
A) The importance of vigilant hygiene for the boy and the other…